by Jennifer Dyer
Several years ago, my doctor felt I needed to take a medication to help with some intense muscle pain and the fact that my life was super stressful. Having not slept through the night for over five years and dealing with constant messes and the other issues severe autism brought to our home, I decided to take the doctor’s advice.
It took several tries to get a medication I could tolerate. I took one for six months, but ended up wanting to get off of it because I still felt pretty terrible. Big mistake. The withdrawal was horrible. After weeks of uncontrolled crying, shaking, pain, dizziness, and vomiting, I gave in and asked the doctor if I could go back on it. (This was after the nurse had harshly informed me that I couldn’t possibly have any withdrawal or dangerous symptoms.) She was wrong, very wrong. Most doctors have since stopped prescribing that medication.
The doctor gave me something that was similar, but supposed to have less side effects. For a while things were better. Yet, after two years, the side effects of the medicine ceased (head shaking, tremors and flat emotions to name a few) to outweigh the benefits.
So, I talked to my current doctor (we moved). She said it was doable to get off of this drug, at least that was what the manufacturer said on all their literature regarding the drug. Sadly, there was no way to wean off this medicine because of the way it was made, but the manufacturer said there were no problems.
The manufacturers were wrong, very wrong. Getting off this medication has been a horrible experience. I am so dizzy I cannot stand, I have bizarre nightmares when I can sleep at all, and I am continuously nauseated. Having experienced terrible morning (and all day/all night) sickness when pregnant, this brought back memories. But this was even worse.
So, why I am writing this? I wanted others to know, hopefully before making a decision to take any kind of medication. Knowing what I know now, I would have looked at the information on getting off the drugs before even taking them. The pain I had from continued lack of sleep was bad enough that I might still have chosen to take this, but it would have been nice to know so I could have walked into this with open eyes. Plus, finding out the hard way that getting off this drug causes insomnia defeats the reason to take it in the first place.
I feel so angry toward the pharmaceutical company. They put out information about their drugs that seems incomplete, at least in my experience. From what I have read on the discussion boards online, I am far from alone. Why hasn’t any of the information regarding people who have to be hospitalized and sedated just to get past the withdrawals been put out so patients and doctors can make more informed decisions regarding what they put into their bodies? Plus, they have not made any way to safely wean off the drug to lessen the trauma to people’s systems.
I am a mom and a wife. People depend on me, and I am incapable of doing anything except lying still and smiling, trying to keep from being ill. Again, I feel so angry. And I want to give others a chance to make more informed decisions than what was presented to me.
Pray for me, my friends, and hugs!
BTW, I read that a popular motion sickness medication can help with the symptoms thanks to all the people who shared their stories. I am hoping it will help with me!